Stop toxic overdoses of 'benign' acetaminophen

Patients can die from liver toxicity

After a sprained wrist injury, a 23-year-old man was prescribed acetaminophen with codeine, and later began taking an over-the-counter acetaminophen product. After developing severe body aches and "flulike" symptoms, he came to an ED, where he was given an additional dose of acetaminophen before blood tests revealed acute liver failure. The man was immediately admitted to the intensive care unit (ICU), but he died a few days later.

This is an actual report received by the Institute for Safe Medication Practices. Acetaminophen overdoses account for more than 56,000 ED visits annually, and they result in 100 deaths each year.1

Acetaminophen may seem harmless compared to other high-risk medications seen in the ED, but patients may have kidney damage, irreversible liver damage, and death if they take the drug in excessive amounts, warns Faith Ballard, RN, an ED nurse at St. Joseph's Hospital & Medical Center in Phoenix. Her ED has seen several cases of acetaminophen overdoses, some intentional and some accidental, reports Ballard. "Problems arise when medications containing acetaminophen are taken by moderate to heavy drinkers, consumed in large doses, or used by people who are not eating enough, whether because of illness or fasting practices," she says.

To avoid potentially toxic acetaminophen overdoses, do the following:

  • Prevent absorption.

If a patient is identified as having taken a toxic amount of acetaminophen, absorption can be prevented by administering activated charcoal, says Rebecca M. Bataller Naughton, RN, BSN, an ED clinical nurse specialist at Winchester (MA) Hospital. "However, this has little benefit if ingestion occurred more than four hours before initiation of treatment," she notes. "N-acetylcysteine can be given, oral or intravenous, and can help protect the liver."

Gastric lavage should be reserved only for patients who present within one hour of ingestion, says Naughton. "Giving an emetic is discouraged because the vomiting can last for four hours, decreasing the effectiveness of N-acetylcysteine," she says.

  • Teach patients.

"Patients view acetaminophen as a benign drug," says Naughton. Therefore, patients may take more than suggested dosages or may take more than one product containing acetaminophen, says Naughton.

After a young woman with a whiplash injury was sent home from an ED on oxycodone with acetaminophen, she didn't realize that that the drug contained acetamino-phen, and took a large amount of acetaminophen for breakthrough pain, which caused an overdose, reports Naughton. She returned to the ED complaining of nausea, vomiting, and right upper quadrant pain. The patient was transferred to the ICU in fulminant hepatic failure, and she was discharged ten days later.

"I think the ED nurse has a great opportunity to teach his or her patients about the importance of using acetaminophen properly," says Naughton. "Based on the sheer number of people that visit an ED, a little teaching can potentially reach many people."

When patients are discharged on a product that contains acetaminophen, clearly tell them not to take products that have acetaminophen in them, says Naughton. It also is important to educate staff along with patients, says Naughton. "If a prescription is written for Tylenol [acetaminophen] and Percocet [oxycodone with acetaminophen] for pain, the staff should understand that the two drugs shouldn't be used in combination — or at least so that the combination doesn't exceed 4 gm/day," says Naughton.

  • Obtain a thorough medication history.

ED nurses may give additional acetaminophen to a patient who already has ingested toxic amounts, notes Ballard. "It's unfortunate, but I could see it happening. The time a nurse has to spend with a patient in triage is limited, and patients are not always the best historians."

Ballard suggests making laminated sheets available in triage listing all medications that contain acetaminophen, including photos of each product.

At triage, ask these questions about acetaminophen: What over-the-counter products do you take? What have you taken in the past? How do you treat any pain you might have at home? "If your patient states that they do take a product that contains acetaminophen, ask about the dose and the length of time between doses," says Naughton. "Try to ascertain how much acetaminophen they have ingested in a 24-hour period.

If the patient reports chronic liver disease, alcohol abuse, or poor nutritional status, they are at a higher risk for acetaminophen toxicity, as their liver may not be able to break down the drug as quickly, says Naughton.

Symptoms of acetaminophen overdose and/or toxicity include nausea, vomiting, and abdominal pain, all of which can easily be mistaken as signs of other illnesses, says Ballard.

Within 24 hours after ingestion, the lab tests still are "pretty normal," says Naughton. "This stage is mild and may easily be overlooked. That is why it is so important for the nurse to take a thorough medication history." Symptoms often don't appear until 36 hours after ingestion, she notes.

Abnormal labs will peak 72-96 hours post-ingestion, says Naughton. "Hepatic symptoms appear including jaundice, gastrointestinal bleeding, coagulopathy, hypoglycemia, renal failure, abnormal electrolytes, and hepatic encephalopathy," she says. "Fulminant hepatic failure can lead to death in this stage. The longer the patients go without treatment, the more likely they will develop serious problems."

Reference

1. Farrell SE. Toxicity, acetaminophen. 2006. Accessed at www.emedicine.com/emerg/topic819.htm.

Sources

For more information on acetaminophen overdoses, contact:

  • Faith Ballard, RN, Emergency Department, St. Joseph's Hospital & Medical Center, 350 W. Thomas Road, Phoenix, AZ 85013. Phone: (602) 406-3000. E-mail: Faith.Ballard@chw.edu.
  • Rebecca M. Bataller Naughton, RN, MSN, Clinical Nurse Specialist, Winchester Hospital, 41 Highland Ave., Winchester, MA 01890. Phone: (781) 756-2474. Fax: (781) 756-7283. E-mail: rnaughton@winhosp.org.